Funnel Cloud, San Juan
- When
- June 6, 7:10 PM MST to 7:15 PM MST
- Where
- San Juan County, 10.57 mi NNW of Bluff Arpt
- Reported by
- COOP Observer
- Coordinates
- 37.387, -109.716
A funnel cloud was observed by a number of people.
A strong thunderstorm produced a funnel cloud in a remote area of San Juan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A strong thunderstorm produced a funnel cloud in a remote area of San Juan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 6, 3:58 PM MST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
458 PM MDT SAT JUN 6 2015
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 322 PM MDT SAT JUN 6 2015
REMNANT MOISTURE FROM TROPICAL STORM ANDRES HAS MOVED UP FROM THE
SOUTH AHEAD OF AN UPPER DISTURBANCE OVER THE GREAT BASIN. THIS AIR
MASS IS RELATIVELY UNSTABLE AND HAS RESULTED IN WIDESPREAD SHOWERS
AND THUNDERSTORMS...WHICH HAVE FAVORED THE SOUTHERN HALF OF THE
FORECAST AREA TODAY. THESE SHOWERS/THUNDERSTORMS ARE EFFICIENT
RAINERS DUE TO THE TROPICAL ORIGIN...AND A FEW OF THE STRONGER
STORMS HAVE PRODUCED SMALL HAIL. HOWEVER A MORE VIGOROUS AREA OF
STORMS HAS MOVED INTO THE LAKE POWELL AREA. THESE STORMS HAVE
DEVELOPED AS A DRY SLOT PUSHED INTO THE VERY MOIST AIR MASS OVER
THE 4-CORNERS...AND WHERE THERE WAS SOME CLEARING EARLIER IN THE
DAY. EXPECT THAT THIS ENHANCED AREA WILL MOVE INTO OUR FORECAST
AREA SHORTLY...WITH A FEW STRONG THUNDERSTORMS PERSISTING INTO
THE EVENING. THE AREA OF MOST CONCERN WILL BE OVER SOUTHEAST AND
EAST CENTRAL UT...WHERE THE STRONGEST STORMS MAY PRODUCE HAIL
TO AROUND AN INCH OR MORE IN DIAMETER...VERY HEAVY RAIN AND
STRONG GUSTY WINDS. RAINFALL OVER OTHER AREAS IS EXPECTED TO BE
MORE MODERATE AND STEADY...BUT STILL SOME EMBEDDED THUNDERSTORMS
MAY PRODUCE BRIEF HEAVY RAIN. BY MIDNIGHT CONVECTION WILL HAVE
DIMINISHED. HOWEVER SOME MOSTLY LIGHT SHOWERS ARE EXPECTED TO
PERSIST OVERNIGHT. DRIER AIR WILL BEGIN TO MOVE IN FROM THE
SOUTHWEST...WITH SHOWERS LINGERING LONGEST OVER THE HIGHER
COLORADO MOUNTAINS. SEE HYDROLOGY SECTION BELOW.
THE UPPER LOW WILL WORK ACROSS UTAH TONIGHT AND SHEAR ACROSS THE
NORTHERN FORECAST AREA ON SUNDAY...WITH SOME ENERGY SLITTING OFF
TO THE SOUTHWEST. THE UPPER FLOW SHIFTS FROM A MOIST SSW FLOW TO A
DRIER...BUT NOT DRY...WSW FLOW. THE THREAT OF HEAVY SHOWERS WILL
MOSTLY END...WITH SCATTERED STORMS FAVORING THE NORTH IN THE
DEFORMATION ZONE. SHOWERS WILL WIND DOWN SUNDAY EVENING...
LINGERING LONGEST OVER THE NORTHERN DIVIDE AREA. TEMPERATURES WILL
BE WARMER ON SUNDAY...BUT WILL REMAIN BELOW NORMAL.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 322 PM MDT S AT JUN 6 2015
ON MONDAY AND TUESDAY THE RIDGE THAT PINCHED OFF THE CUTOFF LOW
WILL CONSOLIDATE OVER THE REGION BRINGING DRY AND WARMER
CONDITIONS. HURRICANE BLANCA WILL MOVE NW AND PARALLEL THE
WESTERN COAST OF THE BAJA PENINSULA.
THE LOW OFF THE WEST COAST WILL STRENGTHEN AND BECOME MORE
ORGANIZED AS IT MOVES OVER SOUTHERN CALIFORNIA ON WED. THE
SOUTHWEST FLOW AHEAD OF THIS LOW WILL PICK UP THE REMNANTS OF
BLANCA...WHICH IS PROJECTED TO TRACK OVER EASTERN UT AND WESTERN
CO AS EARLY AS WED AFTERNOON. THEREFORE WET CONDITIONS WILL RETURN
TO THE FORECAST AREA BY THE MIDDLE OF THE WEEK. ADDITIONAL ENERGY
AND MOISTURE WILL THEN KEEP THE AREA UNSETTLED INTO NEXT WEEKEND.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY AFTERNOON)
ISSUED AT 455 PM MDT SAT JUN 6 2015
SOUTH OF I70 OR SOUTH OF A LINE FROM KCNY TO KEGE:
UNTIL 03Z...SCT -TSRA/-SHRA WITH ISOLATED STRONG THUNDERSTORMS
ARE EXPECTED WITH ASSOCIATED MODERATE CONVECTIVE TURBULENCE. LOCAL
MVFR VIS/CIGS CONDITIONS MAY OCCUR WITH STRONG TSRA...BRIEF IFR
CONDITIONS WITH HEAVY RAINERS AND POSSIBLE HAIL SHAFTS. STRONG
OUTFLOW WINDS MAY OCCUR WITH G40-50KTS...ESPECIALLY OVER THE SE
UTAH DESERTS AND SW COLORADO.
03Z TO 06Z...ISOLATED -TSRA/-SHRA MAY CAUSE BRIEF MVFR CIGS.
AFTER 06Z...VFR CONDITIONS DOMINATE.
AFT 18Z SUNDAY ISOLATED -TSRA MAINLY OVER HIGHER TERRAIN.
NORTH OF I70: VFR CONDITIONS WILL DOMINATE WITH ISOLATED
-SHRA/-TSRA UNTIL 03Z THIS EVENING...AND FORMING AGAIN SUNDAY AFT
18Z.
&&
.HYDROLOGY...
ISSUED AT 322 PM MDT SAT JUN 6 2015
DUE TO RECENT HEAVY RAIN...AND ADDITIONAL RAINFALL EXPECTED
THROUGH THIS EVENING...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR
MUCH OF THE SOUTHERN TWO-THIRDS OF THE FORECAST AREA UNTIL
MIDNIGHT TONIGHT. SOME LOCATIONS WITHIN THIS WATCH AREA HAVE
RECEIVED AN INCH OR MORE OF RAIN IN THE PAST 24-36 HOURS. IN
ADDITION...CREEKS AND STREAMS ACROSS THE AREA HAVE ALREADY BEEN
RUNNING HIGH DUE TO SNOW MELTING IN THE HIGHER MOUNTAINS.
THEREFORE FLOW LEVELS IN SOME AREA WATERWAYS MAY APPROACH OR EVEN
EXCEED BANKFULL. SOME RIVERS RUNNING HIGH INCLUDE THE EAGLE RIVER
IN SOUTHEASTERN EAGLE COUNTY...THE ROARING FORK BETWEEN ASPEN AND
GLENWOOD SPRINGS...AND THE COLORADO RIVER FROM THE EAGLE/GRAND
COUNTY LINE TO THE COLORADO/UTAH BORDER. ALSO THE FLASH FLOOD
WATCH FOR THE WEST SALT CREEK LANDSLIDE CONTINUES IN MESA COUNTY.
DUE TO THE RECENT AND CONTINUING RAINFALL...MINOR BACK COUNTRY
FLOODING WILL BE POSSIBLE ACROSS MUCH OF THE AREA. ALSO UNIMPROVED
ROADS MAY ALREADY BE...OR MAY BECOME IMPASSIBLE.
CAUTION IS ADVISED WHEN WALKING OR RECREATING NEAR RIVERS OR
STREAMS AS WATER IS RUNNING FAST AND HIGH...AND SOME RIVER BANKS
MAY BECOME UNSTABLE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ003-006-011-
012-014-017>023.
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR COZ007-009.
UT...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR UTZ022-025-
027>029.
&&
SHORT TERM...EH
LONG TERM...EH
AVIATION...PF
HYDROLOGY...EH+JOEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 731 AM MDT SAT JUN 6 2015 COZ001>014-017>023-UTZ022>025-027>029-071345- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 731 AM MDT SAT JUN 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE IN THE FOUR CORNERS REGION THIS AFTERNOON WITH A THREAT OF HAIL...STRONG WINDS...AND A POSSIBLE FUNNEL CLOUD OR TORNADO. WIDESPREAD RAIN SHOWERS WITH SCATTERED EMBEDDED THUNDERSTORMS WILL AFFECT MUCH OF EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. HEAVY RAIN MAY CAUSE SMALL STREAMS AND WASHES TO RISE RAPIDLY...AND DIRT OR UNIMPROVED ROADS IN RURAL AREAS MAY BECOME IMPASSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL DECREASE SUNDAY. DRIER AIR IS EXPECTED MONDAY AND TUESDAY THEN ANOTHER STORM WILL MOVE THROUGH THE AREA WEDNESDAY THROUGH FRIDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE WEST SALT CREEK LANDSLIDE IN NORTH CENTRAL MESA COUNTY UNTIL MONDAY AFTERNOON... AS PEOPLE IN LOW LYING AREAS BELOW THE LANDSLIDE SHOULD STAY ALERT TO CHANGING CONDITIONS. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR ALL OF SOUTHEAST UTAH AND SOUTHWEST COLORADO THROUGH SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS MORNING THROUGH THIS EVENING OVER EASTERN UTAH AND WESTERN COLORADO.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
626 PM MDT SAT JUN 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 10 S BLUFF 37.14N 109.57W
06/06/2015 E1.00 INCH SAN JUAN UT CO-OP OBSERVER
&&
EVENT NUMBER GJT1500797
MALEKSASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 639 PM MDT SAT JUN 6 2015 UTZ028-029-070130- LA SAL AND ABAJO MOUNTAINS UT-CANYONLANDS/NATURAL BRIDGES UT- 639 PM MDT SAT JUN 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JUAN COUNTY UNTIL 730 PM MDT... AT 638 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM JUST NORTH OF FRY CANYON...OR 37 MILES WEST OF BLANDING...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FRY CANYON. LAT...LON 3757 11015 3771 11029 3806 10982 3785 10961 TIME...MOT...LOC 0038Z 232DEG 27KT 3770 11015 JOE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
712 PM MDT SAT JUN 6 2015
COZ020-070200-
PARADOX VALLEY/LITTLE DOLORES RIVER CO-
712 PM MDT SAT JUN 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTROSE AND
NORTHWESTERN SAN MIGUEL COUNTIES UNTIL 800 PM MDT...
AT 711 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF SLICK ROCK...OR 15 MILES SOUTHEAST OF LA SAL...
MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NUCLA...NATURITA...SLICK ROCK...BEDROCK...URAVAN AND VANCORUM.
LAT...LON 3806 10905 3816 10904 3824 10905 3844 10871
3843 10869 3821 10852 3803 10902
TIME...MOT...LOC 0111Z 239DEG 21KT 3815 10900
JOEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
713 PM MDT SAT JUN 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TORNADO MONTEZUMA CREEK 37.26N 109.31W
06/06/2015 SAN JUAN UT BROADCAST MEDIA
PICTURE OF A TORNADO ON THE GROUND NEAR OR WEST OF
MONTEZUMA CREEK SEEN ON TWITTER
&&
EVENT NUMBER GJT1500798
MALEKSASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 802 PM MDT SAT JUN 6 2015 COZ011-017-020-070245- PARADOX VALLEY/LITTLE DOLORES RIVER CO- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO- UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO- 802 PM MDT SAT JUN 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTROSE COUNTY UNTIL 845 PM MDT... AT 801 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NUCLA...OR 32 MILES EAST OF LA SAL...MOVING EAST AT 40 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL MONTROSE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...VANCORUM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3822 10861 3838 10870 3865 10801 3840 10788 TIME...MOT...LOC 0201Z 247DEG 34KT 3833 10858 15
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
810 PM MDT SAT JUN 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM FLASH FLOOD CHROMO 37.03N 106.83W
06/06/2015 ARCHULETA CO EMERGENCY MNGR
BRIEF FLASH FLOODING OCCURRED ON SOME OF THE ROADS IN
SOUTHEAST PORTIONS OF ARCHULETA COUNTY.
&&
EVENT NUMBER GJT1500799
MALEKSAThe Grand Junction radar (KGJX), 228 km away, was scanning. The volume nearest the first event began at 02:10 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was observed by a number of people.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641303.